Therapeutic drug monitoring-guided management of venlafaxine overdose in an adolescent: a case report.
Michaela Krivošová, Nela Žideková, Zuzana Kubisová et al.
✦ AI-curated · Sources linked
Case in brief
An adolescent presented with severe venlafaxine overdose, exhibiting tachycardia, mydriasis, and generalized tonic-clonic seizures. Initial plasma levels were 7800 ng/mL, significantly above therapeutic limits. The patient required orotracheal intubation and mechanical ventilation for nearly 120 hours. Therapeutic drug monitoring provided insights into toxicokinetics, aiding in clinical decisions. Despite high venlafaxine levels, cardiotoxicity was limited, and the patient ultimately recovered.
What made this case unusual
The case highlighted the utility of therapeutic drug monitoring in managing severe venlafaxine intoxication, particularly in understanding the toxicokinetic progression and guiding clinical decisions regarding extubation.
Diagnostic / clinical pearl
Clinicians should consider therapeutic drug monitoring in cases of severe venlafaxine overdose to inform management and assess toxicokinetics.
Why it matters
This case underscores the importance of individualized management strategies in drug overdoses, particularly when traditional clinical signs may not fully reflect the severity of toxicity.